Q: Feeling Numb, a Bit Too Depressed & On Meds
I am currently taking 200mg of Lamictal and have been at this level
for about 8 weeks. I don't feel depressed like I did before but I do feel, for
lack of a better way to describe it, numb. I have been diagnosed as bipolar but
now feel that I am living just a bit too deeply on the depressed side. Are
there medications that can just sort of push a bit toward the manic side and
somewhat relieve the remnants of the depression that seems to be intransigent.
Any suggestions at all?
Dear Mr. P' --
Fair question, and an extremely common experience. Amongst ways to start
addressing this very complicated question (complicated as regards what you might
do about it, especially) is to try to figure out where the numbness or the "bit
too deeply on the depressed side" is coming from. Or are coming from, if
these are two different things, as I can imagine they might be, though your note
seems to link them pretty tightly.
For example, is the "too deeply on the depressed side"
a reflection of where you discover yourself now that the depressions aren't so
bad? Looking around at your life that you had no energy to deal with before and
finding that you don't like what you have? Finally having enough energy to care
about it now, and disappointed by what you see? Or, is this some sort of side
effect of lamotrigine, a "numbing"? I don't hear that very often (trying to
think right now if I've ever heard it like that, associated with a "too much
still depressed" that seemed to be connected to lamotrigine; I don't think so).
In other words, is this a situation thing, or a
medication thing, or some symptom of yours still not yet addressed...thing?
That is still oversimplifying it a bit, but what you'd do next obviously depends
on what you thought the best answer was there. Situations? Fix 'em, perhaps with
some psychotherapy to help (I'm sure that's oversimplified). Medication
effect? At some point you might have to try lowering lamotrigine to figure that
out (but DO NOT do that on your own, and any readers who might think to move
their lamotrigine on their own are reminded about the importance of working with
your doctor, who, for example, would remind you that if you lowered it you'd
have to slowly taper it back up again if you decided to go back up, not jump it
back up, that could cause the severe skin problem you heard about when you
started it. That's just one of the reasons why you'd want to work with your
doc' on this kind of thing).
Lastly there's the "some of your symptoms still not
addressed." Perhaps you and your doc' would think to add some additional
antidepressant treatment, but please note: there are 9 antidepressant tools that
aren't antidepressants, all of which carry less (or no) risk of switching into
cycling again. These are sometimes overlooked in your situation. Since
lamotrigine is one of those 9, and since it can have more antidepressant effect
at higher doses, up to 400 mg, one of your options might be to turn it up
instead of down. It does not often have side effects until you reach 300 mg and
beyond (memory problems, slow thinking are the common ones), but again that must
be done with your doctor's guidance, including how fast to go and by what size
I hope that helps address your question to some extent.
Good luck getting that last bit of depression addressed.
Published December, 2006